Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 265, NWS North Platte, NE

August 12, 2001Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2001, 5:30 PM CDT for Lincoln County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 12, 2001, 5:30 PM CDT (22:30 UTC)
Expired
Aug 12, 2001, 6:15 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, NE

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:50 PM CDTHail 1Wellfleet, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WUUS53 KLBF 122231
SVRLBF
NEC111-122315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 PM CDT SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 615 PM CDT...

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL LINCOLN COUNTY...OR ABOUT 19 MILES
  NORTH OF CURTIS...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF SOUTHEASTERN LINCOLN COUNTY EAST OF    
  HIGHWAY 83 AND SOUTH OF INTERSTATE 80.  

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4101 10051 4089 10070 4071 10053 4072 10014
$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:40 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 12, 1:40 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
140 PM CDT SUN AUG 12 2001

...BIGGEST CHALLENGE IS CONVECTIVE POTENTIAL EACH EVENING TONIGHT
THROUGH WEDNESDAY...

...18Z SYNOPSIS...
    THE OUTFLOW BOUNDARY IN SOUTH CENTRAL AND SOUTHWEST NEBRASKA
APPEARS TO BE STALLING ON ABOUT A HDE-OGA LINE. VISIBLE IMAGERY AND
HAND ANALYSIS OF THE SURFACE PRESSURE AND TEMPERATURE BEARS THAT
OUT. IN THE UPPER LEVELS...THE 6.7U IMAGERY SHOWED A SHORT WAVE
TROUGH CROSSING NEBRASKA AND ANOTHER COMING FROM MONTANA AND THE
WESTERN DAKOTAS.
...MODELS...
    THE PREFERRED MODELS ARE THE ETA IN THE FIRST PERIODS, BLENDING
TO THE AVN AND MRF FOR THE EXTENDED.
   THE ETA AND AVN ARE IN FAIR AGREEMENT. BY 60 HOURS THOUGH, THERE
ARE SOME DIFFERENCES IN THE STRENGTH AND LOCATION OF THE SURFACE
FRONT THROUGH THE PLAINS. THE AVN IS A LITTLE FASTER THAN THE ETA
BRINGING IT ACROSS. IT IS ALSO COOLER WITH THE 850MB TEMPERATURES
MONDAY AND TUESDAY. THE MRF AND ECMWF ARE SIMILAR AND SHOW DECENT
CONTINUITY WITH THEIR PREVIOUS CYCLES. THIS MORNINGS AVN IS IN
GENERAL AGREEMENT WITH THE MRF AS FAR AS IT GOES THOUGH, THE MRF IS
COOLER DAYS 3 AND 4.

...FORECAST...
...TONIGHT...AS THE NEXT VORT MAX AND FRONT MOVE INTO THE AREA...
850MB CONVERGENCE AND 800MB 2D-FRONTOGENESIS COMBINE WITH 700-300MB
DCVA TO GENERATE FORCING IN THE SOUTHWEST. WITH 850MB BASED LIS FROM
-2C VTN/MHN TO -4C CDR/OGA, NEGATIVE ENERGY 25J/KG AND CAPE 700-
1200J/KG SOUTH AND WEST OF CDR/OGA/LBF...THERE IS POTENTIAL FOR
CONVECTION. THE STORMS SHOULD FOCUS ALONG THE REMAINS OF THE OUTFLOW
BOUNDARY FROM THIS MORNINGS CONVECTION. WITH BOUNDARY LAYER
CONDENSATION DEFICITS OF 200MB THOUGH...CLOUD BASES SHOULD BE AT OR
ABOVE 100AGL AND SIGNIFICANT RAIN IS UNLIKELY WITHOUT A PERSISTENT
CONVECTIVE CLUSTER. I WILL PROBABLY GO WITH NO MORE THAN 40 PERCENT
IN THE SOUTHWEST THOUGH LAST MINUTE ADJUSTMENTS MAY BE REQUIRED.
...MONDAY EVENING...VERY UNSTABLE CONDITIONS DEVELOP NORTH AND WEST
OF VTN-MHN-OGA WITH CAPE 1500-2500J/KG AND 850MB LIS -4C OR LOWER.
STILL, THE BOUNDARY LAYER IS DRY. THE ONLY STRONG FORCING WOULD
BE ALONG A CONVECTIVE BOUNDARY. OTHERWISE, THERE IS ONLY WARM
ADVECTION AND WEAK CONVERGENCE IN THE LOWER LEVELS WITH LITTLE UPPER
SUPPORT. IF THE PARCELS ARE LIFTED ABOVE THE 7000FT AGL LFC, THAT MAY
BE ALL IT NEEDS TO GENERATE A CONVECTIVE SYSTEM. SO, I WILL INTRODUCE
POPS IN THE NORTH.
...TUESDAY EVENING...THE GREATEST INSTABILITY WILL BE NORTH AND EAST
OF VTN-BBW WITH LIS -4C AND CAPE OF 800-1000J/KG. ONCE AGAIN,
THOUGH, THE GENERAL FORCING IS WEAK AND A CONVECTIVE BOUNDARY WILL BE
NEEDED TO LIFT PARCELS ABOVE THE 9000FT AGL LFC. ALSO, THE LOW LEVEL
CONDENSATION DEFICITS WILL BE 150-200MB. SO, I WILL KEEP THE POPS
LOW.
...EXTENDED...WARMING IS EXPECTED MONDAY AND TUESDAY. ON TUESDAY, A
TROUGH/FRONT WILL BRING LOW LEVEL CONVERGENCE AND ELEVATED 2D-
FRONTOGENESIS. ALTHOUGH A FRONT ALONG THE GULF COAST WILL KEEP
ADDITIONAL MOISTURE FROM THE PLAINS, MOISTURE IS STILL AVAILABLE
FROM CONVECTION IN THE SOUTHWEST SO, THERE IS A CHANCE OF
THUNDERSTORMS TUESDAY AND WEDNESDAY AS THE NEXT FRONT MAKES ITS WAY
ONTO THE CENTRAL PLAINS. THEN, DRY COOLER WEATHER IS EXPECTED TO
DOMINATE THROUGH NEXT WEEKEND.

.LBF...NONE.

SPRINGER

In the hours before

Local storm report, Aug 12, 4:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
453 PM CDT SUN AUG 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    5 NNE PAXTON              NE   .75 INCH HAIL
08/12/01   KEITH                          REPORTED BY SPOTTERS

0425 PM    7 WNW SUTHERLAND          NE   1.00 INCH HAIL
08/12/01   LINCOLN                        REPORTED BY SPOTTERS

0440 PM    5 WSW SUTHERLAND          NE   .88 INCH HAIL
08/12/01   LINCOLN                        REPORTED BY SPOTTERS

JZ
Local storm report, Aug 12, 5:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
507 PM CDT SUN AUG 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    NORTH PLATTE              NE   .88 INCH HAIL
08/12/01   LINCOLN                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE

0500 PM    2 S NORTH PLATTE          NE   .75 INCH HAIL
08/12/01   LINCOLN                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE

JZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:56 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln64 min
Aug 12, 4:33 PM CDTSevere Thunderstorm WarningLBFLincoln57 min
Aug 12, 5:57 PM CDTSevere Thunderstorm WarningLBFFrontier63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.